by Neil Bauman, Ph.D.
© Sep 2016; revised May, 2019
The beta blocker drug Propranolol (Inderal) can mess up your correct perception of pitch.
One musician explained,
I am a musician and have occasionally taken Propranolol to deal with particularly stressful concerts. I gave up taking it as I found that the frequency with which I heard various pitches was affected.
Another musician reported,
I experimented using Propranolol to avoid stage fright (I play the guitar) and I noticed something very strange. When I take Propranolol, I don’t have stage fright, but I hear my guitar out of tune. (I thought it was either my guitar or the tuner, but not so.) In addition, the equalization is awful—something sounds wrong with the gain, but I can’t really explain it. It’s a double-edged sword because when I take the Propranolol, I don’t have stage-fright, but I can’t enjoy the music because it sounds so bad. The good news is that after a couple of days this gradually goes away and I hear my guitar at proper pitch once again. I think it’s something related with the 5-HT1A receptor (Propranolol is an antagonist) which is linked with some types of depression.
So far, I only know of this one beta-blocker that causes this sense of distorted pitch, but since all the drugs in a given class of drugs can have the same side effects, I wouldn’t be surprised if other beta-blockers are subsequently found to have this peculiar ototoxic side effect.
Now, three years later it appears that besides Propranolol, three other beta blockers are also implicated in altering pitch perception–namely, Atenolol, Bisoprolol and Metoprolol.
Thus if you are taking one of the beta blockers–drugs ending in “olol”–and experience changes in pitch perception, that drug is very likely the culprit. If you stop taking that drug, hopefully your pitch will return to normal.
In addition to beta-blockers, another drug (in an unrelated drug class) that messes up pitch perception is Carbamazepine.